Maine, 2008

Heavy Snow in Maine, December 19 to 20, 2008

December 19 to 20, 2008 · NWS GYX · 4 events in 4 counties and zones

An area of low pressure over the mid Mississippi Valley on the morning of the 19th moved rapidly eastward during the day and well off the East Coast by the morning of the 20th. The low brought heavy snow to the York and Cumberland, Counties where 5 to 9 inches of snow fell.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure over the mid Mississippi Valley on the morning of the 19th moved rapidly eastward during the day and well off the East Coast by the morning of the 20th. The low brought heavy snow to the York and Cumberland, Counties where 5 to 9 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 19, 2:14 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Dec 19, 2:14 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
214 PM EST FRI DEC 19 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE SOUTH OF NEW ENGLAND TONIGHT. HIGH PRESSURE
WILL BUILD TO THE NORTH OF THE AREA SATURDAY AND SATURDAY NIGHT.
LOW PRESSURE WILL APPROACH FROM THE MIDWEST ON SUNDAY THEN
REDEVELOPS ALONG THE MID ATLANTIC COAST THEN TRACKS TO THE GULF OF
MAINE SUNDAY NIGHT. THIS SYSTEM WILL EXIT INTO THE MARITIMES EARLY
MONDAY AND BE FOLLOWED BY A BITTERLY NORTHWEST FLOW. HIGH PRESSURE
WILL BUILD TO THE SOUTH OF THE AREA TUESDAY. THE NEXT STORM SYSTEM
WILL APPROACH FROM THE MIDWEST ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SNOW IS PROGRESSING TO THE NORTH AND EAST. VSBY DECREASES FAIRLY
RAPIDLY ONCE THE COLUMN OF AIR HAS SATURATED. THIS WILL BE A QUICK
HITTING STORM AND SHOULD BE OUT OF THE AREA BY 3 OR 4 AM.
CONTINUED WITH THE ADVICORIES AND WARNINGS AS THEY WERE. I AM
CONCERNED THAT THE NORHTER PORTIONS OF THE WARNING NAMELY SOUTHERN
GRAFTON AND SOUTHERN CARROLL COUNTIES WONT REACH THE WARNING
CRITERIA. QPF SEEMED TO BE A LITTLE LESS WITH THE 12Z MODEL RUNS.
USED A BLEND OF THE MAV/MET GUIDANCE FOR LOW TEMPS.

&&

.SHORT TERM /SATURDAY/...
LOW PRES MOVES RAPIDLY EAST OF THE AREA SAT. EXPECT A MOSTLY
CLOUDY AND COLD DAY. USED A BLEND OF MAV/MET FOR HIGH TEMPS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
ALL MODELS AGREE ON OVERALL EVOLUTION OF A MAJOR SNOWSTORM FOR SUN
AFTN AND SUN NIGHT AS THE SYSTEM OVER THE GT LAKES SUNDAY REDEVELOPS
OFF THE MID ATLANTIC COAST LATE SUNDAY AND THEN TRACKS NE TO OFF
THE MAINE COAST LATER SUN NIGHT. PLENTY OF QPF WITH THIS SYSTEM
AND HIGH CONFIDENCE SO A WINTER STORM WATCH FOR THE ENTIRE FA HAS
BEEN ISSUED FOR SUN AFTN AND SUN NIGHT. TEMPS TO BE PLENTY COLD
ENOUGH FOR SNOW ALL AREAS. LOOKS LIKE A CLASSIC NOREASTER FOR THE
AREA. SYSTEM RAPIDLY EXITS MONDAY FOLLOWED BY A COLD NWLY FLOW AND
SCATTERED SNOW SHOWERS. TUESDAY HIGH PRES CRESTS OVER THE EASTERN
U.S. BUT BY WED THE NEXT IN THE SERIES OF STORMS APPROACHES.
MODELS HAVE BEEN INCONSISTENT AND SYSTEM MAY END UP GOING WELL TO
THE W WITH A SHOT OF WAA MIXED PCPN IN ADVANCE WITH TEMPS BECOMING
QUIT MILD. THURS LOOKS QUIET BUT BY FRI THE NEXT SYSTEM APPROACHES
BUT MAY BE AGAIN WELL TO OUR W.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH TONIGHT/...CIGS AND VSBY WILL QUICKLY LWR TO
LIFR CONDITIONS THIS AFTERNOON. EXPECT IMPROVEMENT BY 06Z. VRF
SAT WITH THE SLGT CHC OF MVFR IN A SNOW SHOWER.

LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...VFR CONDITIONS WILL
BECOME IFR TO LIFR FROM S TO N SUNDAY AFTN AND SUNDAY NIGHT IN
SNOW AND BLOWING SNOW. CONDITIONS IMPROVE TO VFR MONDAY AND
TUESDAY...THEN DETERIORATE WEDNESDAY INTO THURSDAY.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...WILL CONTINUE THE SCA FOR CASCO BAY
AND PENOBSCOT BAY. GALE WARNING CONTINUES FOR THE OUTER WATERS.
SFC LOW DEEPENS RAPIDLY AND WITH A 1035 HIGH TO THE NORTH WINDS
WILL INCREASE QUICKLY LATER THIS AFTN.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...GALES LIKELY LATE SUNDAY
IN ADVANCE OF THE DEVELOPING COASTAL LOW. THIS DEEPENING SYSTEM
WILL BRING STRONG GALES WITH STORM FORCE GUSTS SUNDAY NIGHT AND
MONDAY AS IT RACES NORTHEAST INTO THE MARITIMES.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR MEZ018-023.
     WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR MEZ012-018>020-023>025.
     WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR MEZ007>009-013-014-021-022-026>028.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR MEZ012-019-
     024.
NH...WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR NHZ005>010-
     013-014.
     WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR NHZ001>010-013-014.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR NHZ003-004.
MARINE...GALE WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING FOR
     ANZ150>154.
     SMALL CRAFT ADVISORY UNTIL 7 AM EST SATURDAY FOR ANZ151-153.
     GALE WARNING UNTIL 7 AM EST SATURDAY FOR ANZ150-152-154.

&&
Hazardous weather outlook, Dec 19, 3:33 AM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
333 AM EST FRI DEC 19 2008

MEZ007>009-013-014-020>022-025>028-NHZ001-002-200845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
333 AM EST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW ACCUMULATIONS ARE LIKELY LATE TODAY AND TONIGHT AS LOW
PRESSURE PASSES WELL TO THE SOUTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE WILL DEVELOP ALONG THE MID ATLANTIC COAST ON SUNDAY
THEN RACE NORTHEAST ACROSS THE GULF OF MAINE SUNDAY EVENING. A
SIGNIFICANT WINTER WEATHER EVENT IS BECOMING MORE LIKELY FOR
SUNDAY AND SUNDAY NIGHT. MODERATE SNOW ACCUMULATIONS ARE
LIKELY...WITH SNOW MIXING WITH OR CHANGING TO RAIN ALONG THE COAST
AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR SNOWFALL REPORTS.

MEZ012-NHZ003-004-200845-
SOUTHERN OXFORD-NORTHERN GRAFTON-NORTHERN CARROLL-
333 AM EST FRI DEC 19 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR SNOWFALL REPORTS.

MEZ018-023-NHZ005>010-013-014-200845-
INTERIOR YORK-COASTAL YORK-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
333 AM EST FRI DEC 19 2008

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR SNOWFALL REPORTS.

MEZ019-024-200845-
INTERIOR CUMBERLAND-COASTAL CUMBERLAND-
333 AM EST FRI DEC 19 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR SNOWFALL REPORTS.

ANZ151-153-200845-
PENOBSCOT BAY-CASCO BAY-
333 AM EST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG GALES ARE LIKELY LATE SUNDAY INTO MONDAY...WITH GUSTS TO
STORM FORCE POSSIBLE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150-152-154-200845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
333 AM EST FRI DEC 19 2008

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 19, 3:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
345 PM EST FRI DEC 19 2008

MEZ018-023-NHZ005>010-013-014-200000-
BELKNAP-COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-INTERIOR
YORK-MERRIMACK-SOUTHERN CARROLL-SOUTHERN GRAFTON-STRAFFORD-SULLIVAN-
345 PM EST FRI DEC 19 2008

...HEAVY SNOW FOR THE EVENING COMMUTE ACROSS SOUTHERN NEW HAMPSHIRE
AND FAR SOUTHERN MAINE...

HEAVY SNOW WILL REDUCE VISIBILITY TO BELOW A HALF MILE ACROSS THE
SOUTHERN HALF OF NEW HAMPSHIRE AND FAR SOUTHERN MAINE. THIS INCLUDES
LEBANON...CONCORD...LACONIA...PORTSMOUTH...SANFORD...AND NEARBY
TOWNS. EXPECT SNOWFALL RATES OF AROUND AN INCH AN HOUR TO CONTINUE
THROUGH 700 PM. MOTORISTS SHOULD EXERCISE CAUTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal Cumberland

When
December 19, 4:00 PM EST to December 20, 4:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
December 19, 4:00 PM EST to December 20, 4:00 AM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
December 19, 4:00 PM EST to December 20, 4:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
December 19, 4:00 PM EST to December 20, 4:00 AM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148245, 148246, 148247, 148248.